Saturday, February 20, 2010

Too sick to fight for my health

I've been sick for some time now, missing three days of work this week for the first time in ages. I don't think I missed that much time when I had my last spinal tap.

I lost my voice 11 days ago. I went to the urgent care 8 days ago and was given Bactrim, despite my protests. I seemed to remember that I shouldn't take it for some reason but the pharmacist insisted she'd given it to me for a reason. I had been asking for a specific medicine my family doctor always gives me but she said it would make me throw up, despite not making me throw up in the past. I asked if it was safe to take with my other meds and she kind of blew me off. Too tired to argue further, to go over each and every medicine, which I'd already listed for the PA, I took the medicine and went to sleep.

Three days later I was coughing so much my doctor sent me to the ER, where I got two more prescriptions, a breathing treatment and a PT/INR that was 1.7, a little low.

Yesterday I woke up to thrush, which is exactly what happened last time I took Bactrim. Cam called my doctor for me, since I can't make phone calls (still no voice) and she faxed a prescription for troches over to the store for me. She also warned us that Bactrim is a strict no no on warfarin.

Today my nose started bleeding like mad so I finally looked up Bactrim and warfarin interactions and found it listed on a ten worst interactions site. Sigh.

http://www.scoup.net/m3project/topten/#2

If use of a sulfa drug is imperative, then reduce warfarin dose by 50% during antibiotic administration and for one week following completion of the antibiotic. If sulfamethoxazole-trimethoprim therapy is required, then monitor INR every other day for elevating trends.


It would have been nice to know this BEFORE taking the drug.

So tentative plan - halve my warfarin tonight and tomorrow, retest on Monday. Then try and explain all this halfassed science to my doctor on Monday.

Labels:

1 Comments:

At 7:41 PM, Blogger SailorFred said...

Very disturbing. It's the pharmacist's duty to watch out for drug interactions.

 

Post a Comment

Links to this post:

Create a Link

<< Home